The Poison Control Center

Theophylline

Theophylline is a enormously popular drug which has been available in the United States since 1937. It has been especially popular since the advent of the sustained-released dosage form. Toxicity from this drug can occur as a consequence of a single, large ingestion or as a result of accumulation of the drug when taken chronically. Patients on long-term theophylline therapy may experience adverse reactions from the drug at lower serum concentrations when compared to similar reactions experienced by patients suffering from acute ingestions.1 Theophylline affects several different organ systems and, therefore, individuals suffering from intoxication of this drug may present with a wide range of symptoms. This drug chiefly affects the gastrointestinal, cardiovascular and central nervous systems, as well as producing metabolic abnormalities.

Nausea, vomiting and hematemesis are quite common and may occur in patients with only mild theophylline toxicity. More subtle than the gastrointestinal effects are the metabolic aberrations. When evaluating the patient's acid-base and electrolyte status, the clinician most commonly notes hypokalemia and hyperglycemia. Other metabolic effects found with theophylline poisoning include hypophosphatemia, hypothermia and metabolic acidosis (lactic acidosis).

Morbidity associated with theophylline overdose is usually caused by its severe effects on the cardiovascular and central nervous systems. The most common effects on the heart are tachycardia and supraventricular tachyarrhythmias. In severe poisoning, ventricular dsrhythmias may occur. Central nervous system effects are also common and can vary from agitation to tonic-clonic seizures. Seizures, when they occur, may be resistant to standard anti-convulsants.

Treatment

The treatment of the theophylline-intoxicated individual should be targeted at decreasing further absorption of the drug (when applicable) and lower serum levels of the drug. It must be emphasized that there may not be a direct correlation between serum concentration and the predictability of the severity of the intoxication.2 This is particularly true with chronic exposures. Standard gastrointestinal decontamination should be considered by the clinician when confronted with a significant, acute ingestion. Spontaneous vomiting is common in these patients so induction of emesis may, at times, be a questionable benefit.

Lowering serum levels of the drug can be done one of two ways:

MDAC is usually administered by giving 0.5-1 gram of activated charcoal per kilogram of body weight every four to six hours. A cathartic is given every second or third dose. Serum levels are effectively lowered even following intravenous administration of theophylline because activated charcoal sets up a concentration gradient across the gut lumen. This results in theophylline back diffusing across the gut lumen to be absorbed onto the charcoal. Since the drug quite commonly causes nausea and vomiting, it may be difficult to administer MDAC without the patient vomiting up all or some of the dose. Patients with such complications may be treated with anti-emetics or H-2 antagonists. It has been postulated that ranitidine may be useful in controlling gastric secretions, which may be responsible for the persistent vomiting.3

Hemoperfusion is an invasive procedure and is not without risk. However, it should be considered in patients with potential life-threatening situations: seizures, dysrhythmias or hemodynamic instabilities. Furthermore, this procedure should be considered for patients who are at risk of developing severe symptoms. These patients include the elderly, patients with liver disease or congestive heart failure and those individuals with extremely high serum theophylline levels.

References

  1. Olson KR, Benowitz NL, Woo OF, Pond SM. Theophylline overdose: acute single ingestion versus chronic repeated overmedication. Am J Emerg Med 1985 Sep;3:386-94.
  2. Aitken M, Martin T. Life-threatening theophylline toxicity is not predictable by serum levels. Chest 1987 Jan; 91(1):10-4.
  3. Amitai Y, Yeung A, Moye J, Lovejoy FH Jr. Repetitive oral activated charcoal and control of emesis in severe theophylline toxicity. Ann Intern Med 1986; 105:386-387.
  • Print
  • Share

Contact Us

Call our 24-hour toll-free emergency hotline

1-800-222-1222

Hearing impaired

215-590-8789